Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 249, NWS Morristown, TN

June 15, 2011Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 15, 2011, 11:09 AM CDT for Marion County, Tennessee. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2011, 11:09 AM CDT (16:09 UTC)
Expired
Jun 15, 2011, 12:15 PM CDT
In force
66 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 52 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 11:50 AM CDTTSTM WND DMG3 Ene Whitwell, TNONE TREE DOWN ON MT CALVARY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS54 KMRX 151609
SVRMRX
TNC115-151715-
/O.NEW.KMRX.SV.W.0249.110615T1609Z-110615T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1109 AM CDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE...

* UNTIL 1215 PM CDT

* AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
SEWANEE...AND WAS MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  JASPER...MONTEAGLE...SOUTH PITTSBURG...WHITWELL...ORME...HALETOWN
  (GUILD)...GRIFFITH CREEK...MARTIN SPRINGS AND POWELLS CROSSROADS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3499 8587 3523 8587 3525 8585 3522 8574
      3524 8570 3529 8571 3533 8556 3530 8555
      3527 8545 3522 8540 3514 8538 3511 8540
      3510 8537 3506 8537 3498 8548
TIME...MOT...LOC 1609Z 267DEG 28KT 3523 8592

$$

DMG
1 follow-up statement
509 
WWUS54 KMRX 151642
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1142 AM CDT WED JUN 15 2011

TNC115-151715-
/O.CON.KMRX.SV.W.0249.000000T0000Z-110615T1715Z/
MARION TN-
1142 AM CDT WED JUN 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR MARION COUNTY...

AT 1139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM GRIFFITH CREEK TO ORME... 
AND WERE MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  JASPER...SOUTH PITTSBURG...WHITWELL...GRIFFITH CREEK...MARTIN
  SPRINGS...POWELLS CROSSROADS AND HALETOWN (GUILD).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3522 8574 3524 8570 3529 8571 3533 8556
      3530 8555 3522 8540 3514 8538 3511 8540
      3510 8537 3506 8537 3498 8548 3499 8587
TIME...MOT...LOC 1642Z 273DEG 29KT 3523 8559 3508 8574

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:00 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 15, 9:00 AM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT WED JUN 15 2011

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A NORTHWEST-TO-SOUTHEAST ORIENTED
FRONTAL BOUNDARY GENERALLY ALONG A PADUCAH KY TO HUNTSVILLE AL TO
MACON GA LINE. THIS FRONTAL BOUNDARY IS PROGGED TO SLOWLY MOVE
NORTHWARD TODAY AS A WARM FRONT...AS 850 MB SOUTHERLY WINDS INCREASE
AHEAD OF A LOW PRESSURE SYSTEM OVER THE MID WEST. AS A RESULT...
DEWPOINTS SHOULD SLOWLY RISE TODAY ACROSS THE FORECAST AREA...WITH
BOTH THE NAM AND GFS MODELS INDICATING A MODERATELY TO POTENTIALLY
VERY UNSTABLE AIR MASS DEVELOPING BY LATE AFTERNOON AND EARLY
EVENING. WITH A DECENT MID-LEVEL WIND FLOW DEVELOPING AHEAD OF THIS
WARM FRONT BY LATE THIS AFTERNOON AND ALSO AHEAD OF A COLD FRONT BY
LATER THIS EVENING...IT APPEARS THAT THERE SHOULD BE A GOOD COVERAGE
OF CONVECTION DEVELOPING OVER THE FORECAST AREA WITH THE POSSIBILITY
OF SOME SEVERE TSTORMS. THE MAIN THREATS APPEAR TO BE DAMAGING WINDS
AND LARGE HAIL...BUT THE INCREASING WIND FLOW BY LATE THIS AFTERNOON
AND EVENING COULD ENCOURAGE THE DEVELOPMENT OF A FEW SUPERCELLS WITH
THE POSSIBILITY OF AN ISOLATED TORNADO OR TWO.

OVERALL...WILL PLAN TO UPDATE THE FORECAST THIS MORNING TO RAISE
POPS A LITTLE FOR THIS AFTERNOON...AND TO MENTION THE POSSIBILITY OF
SOME SEVERE STORMS. WILL ALSO TWEAK TEMPS A LITTLE ACCORDING TO THE
LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   88  67  91  66  92 /  60  60  20  20  20
KNOXVILLE AIRPORT, TN     86  66  87  64  89 /  60  60  30  20  20
OAK RIDGE, TN             86  66  87  63  87 /  60  60  20  20  20
TRI CITIES AIRPORT, TN    83  61  82  56  86 /  50  70  30  20  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Jun 15, 3:34 AM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 AM EDT WED JUN 15 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
434 AM EDT WED JUN 15 2011 /334 AM CDT WED JUN 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...WITH A THREAT OF
STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING WINDS OF 60 MPH OR GREATER WILL BE THE MAIN THREATS.
HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES DECREASE GRADUALLY EACH DAY...WITH ONLY A VERY
SLIGHT CHANCE BY MONDAY AND TUESDAY...DUE TO A BUILDING UPPER RIDGE
OF HIGH PRESSURE.

THE THREAT OF STRONG TO MARGINALLY SEVERE STORMS IS VERY LOW FOR
THURSDAY THROUGH TUESDAY...SO NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jun 15, 9:11 AM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 AM EDT WED JUN 15 2011

TNZ082-083-151515-
BLEDSOE TN-RHEA TN-
911 AM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND RHEA COUNTIES UNTIL
1015 AM CDT /1115 AM EDT/...

AT 906 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF SPENCER...MOVING EAST AT 30 MPH.

SMALL HAIL...WIND GUSTS UP TO 50 MPH...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:42 AM CDTSevere Thunderstorm WarningMRXMorgan, Scott63 min
Jun 15, 11:54 AM CDTSevere Thunderstorm WarningMRXHamilton, Sequatchie66 min
Jun 15, 12:00 PM CDTSevere Thunderstorm WarningMRXCampbell, Scott60 min
Jun 15, 12:05 PM CDTSevere Thunderstorm WarningMRXLoudon, Meigs, Rhea, Roane25 min
Jun 15, 12:25 PM CDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane65 min
Jun 15, 12:41 PM CDTSevere Thunderstorm WarningMRXMorgan64 min
Jun 15, 1:07 PM CDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea25 min
Jun 15, 3:03 PM CDTAreal Flood AdvisoryMRXAnderson, Blount, Jefferson, Knox, Loudon, Morgan and 2 more3 hr
Jun 15, 3:11 PM CDTSevere Thunderstorm WarningMRXMarion, Sequatchie64 min
Jun 15, 3:36 PM CDTAreal Flood AdvisoryMRXBledsoe, Blount, Loudon, McMinn, Meigs, Monroe and 2 more3 hr
Jun 15, 3:59 PM CDTSevere Thunderstorm WarningMRXHamilton61 min
Jun 15, 4:23 PM CDTSevere Thunderstorm WarningMRXBradley67 min
Jun 15, 4:28 PM CDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie62 min
Jun 15, 4:39 PM CDTAreal Flood AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more3 hr
Jun 15, 4:43 PM CDTSevere Thunderstorm WarningMRXMarion32 min
Jun 15, 4:54 PM CDTSevere Thunderstorm WarningMRXPolk44 min
Jun 15, 5:00 PM CDTSevere Thunderstorm WarningMRXHamilton60 min
Jun 15, 5:16 PM CDTSevere Thunderstorm WarningMRXMeigs, Rhea37 min
Jun 15, 5:29 PM CDTSevere Thunderstorm WarningMRXMarion, Sequatchie61 min
Jun 15, 5:41 PM CDTSevere Thunderstorm WarningMRXBradley53 min
Jun 15, 6:00 PM CDTSevere Thunderstorm WarningMRXHamilton45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.